Follow by Email

Wednesday, August 01, 2012

Developed new symptoms? Check your medicine cabinet.



It has been argued that we live in an overmedicated society. We take medicine to not only cure what ails us, but to improve our quality of life. People who suffer from chronic illness are often prescribed multiple medications. If that person has more than one condition, the number of pills can really add up.

I am not here to argue against taking medicine. Personally, modern medicine has made it possible for me to continue to function and to remain employed. I actually want to share something that I discovered about taking all of these medications that can be easy to overlook in people who suffer from a bunch of ailments like me.

Since the beginning of the year, I have had an increase in the frequency and intensity of my migraine headaches. They run in my family. I have had migraines with auras since I was a teenager. I have been fortunate in the last few years because I only had severe migraines a handful of times a year. Other than that, I only experienced relatively milder migraines and sinus headaches.

When my recent bout of migraines started, I experienced classic auras (flashes and zigzags) in my visual field along with light and sound sensitivity. The visual disturbances increased in intensity. I experienced waviness (like you associate with seeing mirages in the desert) on the periphery of my vision. Sometimes it was so bad, I couldn’t see well enough to type on my computer or drive. I also experienced dizziness when standing and walking. I would often have to grab the wall when walking. Needless to say, it got so bad that I was having intensely painful headaches almost every day. It took a lot for me to make it through the work day. When I got home, I would often lay in bed with the TV off and place a sleep mask over my eyes, praying that I could sleep through the episode.

I went to see my primary care physician and I was prescribed a medication for migraines. After a month or so with not much relief, I went back and was given a prescription for medication that dissolved on my tongue and a low dose blood pressure pill even though my blood pressure was excellent. My physician explained the mechanism by which she expected it to help with the migraines. It didn’t help much.

As the symptoms and frequency worsened, I was told to see a neurologist and get an MRI. I called the neurologist, but his nurse wanted my medical records and few other things from my PCP. I was a little frustrated because I was in sheer misery. I made some calls, took partial days off from work and decided to tackle the back and forth when I felt up to it. I know that sounds crazy, but when you are barely making it, you do enough to get by such as concentrate on making it through the work day.

Sitting at my computer in tears, feeling defeated, wondering how I was going to go on and telling God how I couldn’t handle one more health problem, I finally cut out the melodrama going on in my head long enough for something to tell me to check my medications. The first one that came to mind was the antibiotic, Bactrim, which I had been on continuously taking since last year for my hidradenitis suppurativa (HS).

BINGO! That was the culprit.

As I read through the list of possible side effects such as persistent headaches and signs of low sugar, shakiness and dizziness. I didn’t even connect the bouts of low blood sugar. I just assumed it was because I had a gastric bypass and I wasn’t eating enough. So I took matters into my own hands to test my new theory. I stopped the antibiotic. I don’t recommend stopping a medication without talking to your doctor first, but this was a little different. The Bactrim was a "just in case" med that I chose to be on just in case HS “aliens” got any infection, which they mostly don’t. Because treating the various aspects of treating HS falls under so many physicians, you almost end up taking the lead on your treatment. The dermatologist will inject the aliens with kenalog and will prescribe an antibiotic, but won’t prescribe pain meds or lance them. You have to see a general surgeon for lancing. The surgeon may prescribe a short course of pain meds post draining. The PCP or someone else has to prescribe pain meds for flare-ups. My rheumatologist prescribed the Humira for the arthritis and the HS. Insurance doesn’t cover it for HS, so the dermatologist can’t prescribe Humira and have the insurance pay for it. So as you see, I have to be an active member of my health care team.

So I have stopped the Bactrim for about four weeks and I have been taking my backup antibiotic for HS, the one I take when I get a flareup. The headaches, low blood sugar, dizziness and shakiness have stopped. I plan to call my PCP eventually and tell her that the mystery has been solved thanks to the good Lord, me (after I stopped being a drama queen) and the Internet. :)

No comments: